South Carolina, 2021

Hail and Damaging Winds in South Carolina, May 4, 2021

May 4, 2021 · NWS CHS · 14 events in 2 counties and zones

A cluster of thunderstorms developed across portions of southeast South Carolina in the late afternoon and produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cluster of thunderstorms developed across portions of southeast South Carolina in the late afternoon and produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 4, 3:29 PM EST, 4 minutes earlier.

Area forecast discussion, May 4, 3:29 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
429 PM EDT Tue May 4 2021

.SYNOPSIS...
High pressure will extend across the region through tonight. A
series of upper level disturbances could bring unsettled
weather through Wednesday, followed by a cold front Wednesday
night into Thursday. Dry high pressure is then expected to
prevail for the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
This Evening and Tonight: Aloft, a southwest flow will prevail
between a large ridge of high pressure centered to the south and
offshore and a low pressure trough advancing through the Midwest. At
the sfc, southwest winds are expected along the western edge of
Atlantic high pressure and well ahead of a cold front advancing east
of the lower Mississippi River Valley. Warm and moisture conditions
will prevail across the region well in advance of the approaching
front, which will continue to support gusty winds upwards to around
20 mph at times across the local area.

The main forecast challenge continues to be timing and coverage of
convection/precip heading into this evening, especially since the
bulk of synoptic forcing features remain west of the area through
tonight. However, given the amount of sfc heating and moisture in
place (PWATs around 1.5 inches), we should continue to experience
few to scattered showers and thunderstorms across the area during
the next couple hours, a few of which could produce strong and/or
damaging wind gusts along with small hail. However, severe thunderstorm
activity should remain isolated during the next couple hours.

Heading into the sunset, the main concern will likely come
from convection that continues to develop upstream and gradually
advects into the area from the west-northwest. SBCAPE between 1500-
2500 J/kg and 0-6 km bulk shear between 30-35 kt could support a few
strong and/or severe thunderstorms, especially across inland most
locations where activity has a better chance of reaching locations
within a few hours of sunset (also noted by SPC's latest Day 1
Convective Outlook with a Slight Risk). Unidirectional flow and poor
mid-lvl lapse rates suggest the main threat from stronger and/or
severe thunderstorms to be damaging wind gusts, especially if
mesoscale boundary collisions and/or cold pooling associated with
clusters of thunderstorms upstream result in outflow surging forward
into and across the area this evening. Latest guidance suggests any
cluster and/or line of showers/thunderstorms struggling to reach
coastal areas overnight as instability wanes. Mild conditions
overnight should favor lows in the upper 60s to low 70s, though
these values could be altered by convective related cooling.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Wednesday: The mid-levels will consist of troughing to our north,
with nearly zonal flow over our area. Weak disturbances embedded in
the flow should pass mostly to our north, especially from late
afternoon into the overnight hours. At the surface, a cold front
will approach from the west during the day. The front is expected to
cross through our region around midnight, then move offshore. A deep
plume of moisture is ahead of the front, with PWATs possibly getting
as high as 1.75-2.0". The main concern continues to be the severe
potential in the afternoon and evening. Temperatures ahead of the
front are forecasted to get into the 80s. Instability is lacking.
MLCAPEs may struggle to get into the 500-1,000 J/kg range. There
isn't a lot of shear either, with 0-6 km bulk shear values peaking
around 35-40 kt. But the overall potential for severe thunderstorms
remains. For that reason, SPC continues to have our area under a
Marginal Risk, with the main threats being damaging winds and hail.
This remains reasonable and will be adjusted with the upcoming
forecasts to better refine things during the afternoon and evening
hours. There's also a small risk that storm training could cause
localized flooding, especially in areas that have received abundant
rain the past few days. Finally, there could be gusty winds ahead of
the front, especially across Lake Moultrie. The convection should
wind down from west to east as the front moves through. Lows should
be a few degrees above normal.

Thursday: The mid-level trough over the East Coast will become more
amplified, causing heights to drop over our area. The surface cold
front will be offshore in the morning, slowly moving away with time.
Meanwhile, high pressure will build into our area from the west with
time. The highest PWATs will remain confined to our far southern
counties in the morning. This is where models have remnant showers
and maybe some thunderstorms. However, they will get pushed offshore
into the afternoon as the dry high pressure builds in. Most
locations far inland and across our SC counties may stay dry all
day. Though, all locations will be dry at night as the high takes
hold. Despite us being on the cooler side of the front, models still
point to highs near normal. The same can be said about the lows.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Both the WPC and NBM keep our area dry as high pressure moves across
the Southeast through the weekend. Temperatures will rise above
normal during this time period. The NBM has increasing POPs Monday
and Tuesday, as WPC forecasts a front approaching from the west.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Tempo MVFR conditions are possible due to thunderstorms at the
CHS terminal through 21Z. Otherwise, VFR conditions are
expected for the next few hours at both CHS and SAV terminals,
before the potential of showers and/or thunderstorms arrive this
evening. Confidence remains high enough to maintain prevailing
VCTS and a TEMPO group for TSRA during 01Z-04Z at CHS and 01Z-
05Z at SAV. However, better refinements will likely need to be
made late afternoon as convective trends/timing become more
clear. Southwest winds will be breezy at both sites this
afternoon, with frequent gusts up to around 15-20 knots.

Extended Aviation Outlook: There is a low probability for flight
restrictions in showers/thunderstorms through Wednesday night.
Additionally, winds could be gusty Wednesday. Otherwise, VFR.

&&

.MARINE...
This Evening and Tonight: South-southwest flow will prevail across
local waters through tonight between high pressure extending across
the western Atlantic and a cold front approaching the region, but
remaining well inland. Winds are expected to gust upwards to
15-20 kt across most waters, although the pattern could be
disrupted by inland thunderstorms reaching the coast and shifting
offshore. A few stronger and/or severe thunderstorms can not be
ruled out late evening into early overnight hours. Seas should
build to 2-4 ft with some 5 ft seas possible around 20 nm off
the Charleston County coast and across offshore Georgia waters.

Wednesday: A cold front will approach the region from the west,
bringing elevated winds and seas. The front is expected to move
through Wednesday night, causing winds to veer and then ease.
Conditions are expected below Small Craft Advisory criteria.

Thursday: The front will initially be offshore in the morning,
gradually moving away as high pressure builds in from the west.
Winds will clock around with time, increasing during the overnight
hours as the pressure grading becomes enhanced. Gusts could approach
25 kt for the outer GA waters late, but at this time no Small Craft
Advisories are expected.

Friday into the Weekend: High pressure will prevail across the
region. Winds and seas are expected to remain low enough that no
marine headlines are expected.

&&

.FIRE WEATHER...
Friday, west-northwest winds could gust into the 20-25 mph range,
and afternoon relative humidity values could drop to 25-30%.
Showers/thunderstorms over some areas the next few days should raise
fuel moistures, which could limit the overall fire danger.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...
LONG TERM...
AVIATION...DPB
MARINE...DPB
FIRE WEATHER...
Hazardous weather outlook, May 4, 2:33 AM EST, 13 hours before
Hazardous Weather Outlook
National Weather Service Charleston SC
333 AM EDT Tue May 4 2021

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-050745-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
333 AM EDT Tue May 4 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Thunderstorms are expected to develop west of
the region this afternoon and could move into southeast Georgia and
southeast South Carolina late this afternoon and this evening. The
primary severe weather threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe Thunderstorms: Isolated thunderstorms could develop on
Wednesday, possibly producing damaging wind gusts and large hail
during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-050745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
333 AM EDT Tue May 4 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Thunderstorms are expected to impact inland
locations this afternoon and could move into the Atlantic coastal
waters this evening. The primary severe weather threat will be strong
wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 4, 2:38 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Charleston SC
338 PM EDT Tue May 4 2021

SCZ050-042015-
Charleston-
338 PM EDT Tue May 4 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 338 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hollywood, or 9 miles west of Johns Island,
moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Johns Island, West Ashley, Hollywood, Ravenel, Meggett, Yonges Island
and Wadmalaw Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring. Avoid using metal equipment
and keep distance from objects such as irrigation systems, poles,
fences and trees. Livestock and outdoor pets are particularly
vulnerable in open fields and should be taken into shelters if time
permits.

&&

LAT...LON 3265 8030 3276 8033 3283 8010 3270 8006
TIME...MOT...LOC 1938Z 254DEG 20KT 3274 8023

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, May 4, 3:08 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
408 PM EDT Tue May 4 2021

SCZ045-050-052-042045-
Inland Berkeley-Tidal Berkeley-Charleston-
408 PM EDT Tue May 4 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 408 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Sangaree to Hanahan,
and moving northeast at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of these storms include...
North Charleston, Summerville, Goose Creek, Hanahan, Naval Weapons
Station Charleston, Ladson, Daniel Island and Sangaree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3298 7979 3288 7997 3298 8014 3298 8011
      3300 8013 3299 8015 3301 8018 3302 8015
      3304 8018 3314 8004
TIME...MOT...LOC 2008Z 235DEG 21KT 3302 8014 3293 7998

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, May 4, 3:32 PM EST, 1 minute before
Special Weather Statement
National Weather Service Charleston SC
432 PM EDT Tue May 4 2021

SCZ043-044-050-042100-
Charleston-Inland Colleton-Dorchester-
432 PM EDT Tue May 4 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, COLLETON
AND DORCHESTER COUNTIES...

At 432 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Givhans, or near Givhans Ferry State Park,
moving east at 30 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
North Charleston, Summerville, Goose Creek, Hanahan, Givhans Ferry
State Park, Ladson, Ridgeville and Givhans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3302 8014 3300 8011 3300 8010 3299 8010
      3300 8005 3298 8004 3295 8004 3292 8002
      3288 8038 3303 8047 3311 8026
TIME...MOT...LOC 2032Z 252DEG 24KT 3297 8036

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 123 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Berkeley

When
May 4, 3:33 PM EST to 3:35 PM EST
Where
Berkeley County, 1.35 mi WNW of Kensington
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
33.130, -79.850

A local news station relayed a report of quarter to half dollar sized hail near Huger via social media.

Thunderstorm Wind, Colleton

When
May 4, 5:18 PM EST to 5:19 PM EST
Where
Colleton County, 1.5 mi NNW of Ashepoo
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.770, -80.560

A tree was reported down and in the roadway at Wee Hope Loop and Bonnie Doon Road.

Thunderstorm Wind, Colleton

When
May 4, 5:57 PM EST to 5:58 PM EST
Where
Colleton County, 1.38 mi S of Bells Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.960, -80.850

A tree was reported down and blocking the roadway at Bad Ham Lane and Lowcountry Highway.

Thunderstorm Wind, Colleton

When
May 4, 6:00 PM EST to 6:01 PM EST
Where
Colleton County, 3.56 mi SW of Stokes
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.940, -80.770

A tree was reported down in the roadway at Tabor Road and Bells Highway.

Thunderstorm Wind, Colleton

When
May 4, 6:03 PM EST to 6:04 PM EST
Where
Colleton County, 2.22 mi NE of Cottageville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.950, -80.450

A tree was reported down and in the roadway at Peirce Road and Rhode Drive.

Thunderstorm Wind, Colleton

When
May 4, 6:03 PM EST to 6:04 PM EST
Where
Colleton County, 1.8 mi NE of Cottageville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.950, -80.460

A tree was reported down and in the roadway at Peirce Road and Whites Avenue.

Thunderstorm Wind, Colleton

When
May 4, 6:13 PM EST to 6:14 PM EST
Where
Colleton County, 2.15 mi NNW of Walterboro Muni Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.950, -80.640

A tree was reported down and in the roadway at Industrial Road and Highway 15.

Thunderstorm Wind, Colleton

When
May 4, 6:13 PM EST to 6:14 PM EST
Where
Colleton County, 2.3 mi NNW of Walterboro Muni Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.948, -80.651

A tree was reported down and in the roadway at Cougar Nation Drive and Jefferies Highway.

Thunderstorm Wind, Colleton

When
May 4, 6:14 PM EST to 6:15 PM EST
Where
Colleton County, 3 mi NNW of Walterboro Muni Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.960, -80.650

Colleton County Emergency Management reported a tree down at Jefferies Highway and Lakeshore Drive.

Thunderstorm Wind, Colleton

When
May 4, 6:15 PM EST to 6:16 PM EST
Where
Colleton County, 3.87 mi SSW of Canadys
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.000, -80.650

Colleton County Emergency Management reported a tree down at Pleasant Grove Road and Maple Ridge Road.

Thunderstorm Wind, Colleton

When
May 4, 6:16 PM EST to 6:17 PM EST
Where
Colleton County, 1.5 mi NNW of Walterboro
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.920, -80.660

A tree was reported down and in the roadway at Highway 15 and Robertson Boulevard.

Thunderstorm Wind, Colleton

When
May 4, 6:19 PM EST to 6:20 PM EST
Where
Colleton County, 2.15 mi NNW of Drigger Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.960, -80.580

A tree was reported down and in the roadway at Welch Creek and Coolers Dairy Road. A vehicle collided with the downed tree, but there were no known injuries.

Thunderstorm Wind, Colleton

When
May 4, 6:25 PM EST to 6:26 PM EST
Where
Colleton County, 2.15 mi NNW of Round O
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.960, -80.540

A tree was reported down and in the roadway at Round O Road and Fennel Drive.

Thunderstorm Wind, Colleton

When
May 4, 6:28 PM EST to 6:29 PM EST
Where
Colleton County, 5.56 mi N of Cottageville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.010, -80.490

A tree was reported down and in the roadway at Rehoboth Road and Muckenfus Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959021, 959022, 959023, 959024, 959025, 959026, 959027, 959034, 959028, 959029, 959030, 959033, 959031, 959032.